Alert archive / New Mexico / Flash Flood Warnings in 2004
Flash Flood Warning 36, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Sep 24, 2004, 11:10 PM MDT for Chaves County, New Mexico. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 24, 2004, 11:10 PM MDT (05:10 UTC)
- Expired
- Sep 25, 2004, 1:00 AM MDT
- In force
- 110 min
- Issued by
- NWS Albuquerque, NM
- Area
- Counties, with a storm outline in the text
County Chaves County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 5.2 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 962 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1677 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KABQ 250511 FFWABQ NMC005-250700- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1110 PM MDT FRI SEP 24 2004 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN CHAVES COUNTY IN SOUTHEAST NEW MEXICO * UNTIL 100 AM MDT * AT 1105 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY THUNDERSTORM RAINS EXTENDING FROM ROSWELL TO 30 MILES WEST OF HAGERMAN. THE THUNDERSTORMS WERE MOVING SLOWLY EAST AT 10 TO 15 MPH. EXPECT STREET FLOODING THE IMMEDIATE ROSWELL AREA AND FLOODING OF LOW WATER CROSSINGS...NORMALLY DRY WASHES...AND BAR DITCHES ALONG HIGHWAY 285 FROM ROSWELL SOUTH TO NEAR THE INTERSECTION OF STATE ROAD 13 AS THESE SLOW MOVING THUNDERSTORMS PASS. RAINFALL RATES WILL EXCEED ONE INCH IN LESS THAN AN HOUR. OF PARTICULAR CONCERN WILL BE THE RIO FELIX...ZUBI DRAW...AND THIRTEEN MILE DRAW. * THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL BE... OVER DEXTER AT 1220 AM MDT OVER HAGERMAN AT 1230 AM MDT DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. LAT...LON 3342 10460 3296 10509 3298 10389 3344 10382 $$ KJ
1 follow-up statement
000 WGUS75 KABQ 250614 FFSABQ NMC005-250700- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1214 AM MDT SAT SEP 25 2004 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR ALL OF CHAVES COUNTY IN NEW MEXICO UNTIL 100 AM MDT... AT 1205 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAINFALL CONTINUING OVER CENTRAL AND EASTERN CHAVES COUNTY. MOVEMENT WAS TOWARD THE EAST AT 10 TO 15 MPH. THE HEAVIEST RAINS HAVE FALLEN EAST OF THE PECOS RIVER VALLEY FROM NEAR ELKINS TO 30 MILES WEST OF HAGERMAN. RADAR ESTIMATES INDICATE BETWEEN 3 AND 4 INCHES OF RAIN IN THIS REGION WITH UPWARDS OF 5 TO 7 INCHES IN A SMALL AREA 20 MILES NORTHWEST OF ELKINS ALONG THE EAST SIDE OF THE PECOS RIVER. THIS IS A SIGNIFICANT FLASH FLOOD SITUATION. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW MUCH WATER IS ON ROADS. DO NOT DRIVE THROUGH FAST MOVING WATER OR WATER OF UNKNOWN DEPTH. $$ KJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 9:05 PM MDT, 2 hours 5 minutes earlier.
Area forecast discussion, Sep 24, 9:05 PM MDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 905 PM MDT FRI SEP 24 2004 .UPDATE...INCREASED POPS 1ST PERIOD ACROSS MUCH OF SE AND S CENTRAL ZONES AND ALSO SLIGHTLY ACROSS THE NE. TRIMMED POPS SLIGHTLY ROUGHLY NW OF A LINE FROM KRTN TO KABQ TO GLENWOOD. THESE MOSTLY REFLECTING CURRENT AND EXPECTED OVERNIGHT RADAR TRENDS. WHAT FEW OTHER CHANGES MADE WERE LESS SIGNIFICANT. 43 && PREV DISCUSSION...LATEST RADAR IMAGERY SHOWING STRONG CELLS ACROSS PORTIONS OF THE EAST CENTRAL PLAINS. SPEED SHEAR ISNT THERE BUT DIRECTIONAL SHEAR AND HIGH DEWPOINTS PRODUCING PSUEDO SUPER CELL LIKE STRUCTURE. EXPECT THE STRONG STORMS TO LAST THROUGH THE MID EVENING HOURS BEFORE THE ATMOSPHERE STABILIZES SOMEWHAT. ELSEWHERE GETTING SOME LATE START DEVELOPMENT OVER THE SOUTHWEST MOUNTAINS AND CENTRAL MOUNTAINS. AS THE ATMOSPHERE MOISTENS LOOK FOR THE ACTIVITY TO SLOWLY SPREAD NORTHWARD ALTHOUGH STORM MOTION WILL REMAIN TO THE EAST. RETURN FLOW WILL CONTINUE TO INTENSIFY ACROSS SOUTHEASTERN AREAS THIS EVENING. LOW CLOUDS WILL OVERSPREAD THE REGION ONCE AGAIN WITH EVEN A STRONGER MOISTURE PUSH. BETTER CHANCE FOR PATCHY FOG DEVELOPMENT OVERNIGHT DUE TO HEAVY RAINER POTENTIAL. THUS WILL INCLUDE THE MENTION IN THE FORECAST FOR SE AREAS. BOTH GFS AND TO A LESSER EXTENT MESO ETA GIN UP A CONVECTIVE VORTICE LATER TONIGHT IN THE VICINITY OF THE SOUTH CENTRAL MOUNTAINS. INHERITED PACKAGE REFLECTED THIS AND DIDNT REALLY CHANGE THE INTEGRITY OF THE POP FIELD FOR SATURDAY. STILL LIKE THE LIKELY POPS FOR ALONG THE CENTRAL MOUNTAINS AND ADJACENT HIGH PLAINS. IF THE GFS IS RIGHT...THE LOW CLOUDS WHICH WILL BE HARD TO BREAK WONT REALLY IMPEDE CONVECTIVE DEVELOPMENT. HOWEVER I DONT KNOW IF I CAN BUY THE SUPER VORT THE GFS SPINS UP THUS WONT GO GANGBUSTERS WITH THE POP FIELD. SYNOPTICALLY SPEAKING THERMAL TROUGH PUSHES WESTWARD THUS THE BETTER LI/S AND LAPSE RATES PUSH TOWARDS THE WEST. WITH AN INCREASE IN LOW LEVEL MOISTURE EXPECT BETTER COVERAGE ACROSS THE WEST AND NORTH SATURDAY VS TODAY. AS FAR AS SATURDAY NIGHT...TWEEKED THE GRIDS TO REFLECT BETTER COVERAGE AND INTENSITY ACROSS SC AND SE AREAS. INSTABILITY REMAINS INTO SUNDAY AND WITH RESIDENT MOISTURE IN PLACE MOST OF THE FORECAST AREA...AIR MASS THUNDERSTORMS ARE EXPECTED. KEPT THE HIGHER POP AREAS SOUTH AND EAST HOWEVER HAVE TO WATCH THE GFS SOLUTION FOR NORTHERN AREAS WHERE SOME DEFORMATION DEPICTED ACROSS THE MIDDLE LEVELS. MONDAY AND TUESDAY LOOK TO BE SIMILAR DAYS WITH THE WEATHER REMAINING UNSETTLED AS COMBO OF MOISTURE AND INSTABILITY AIDS IN AT LEAST ISOLATED THUNDERSTORM DEVELOPMENT FAVORING THE MOUNTAINS. JUST DONT SEE ANY SIGNIFICANT DRY AIR MASSES DRY OUT THE LOW TO MID LEVELS. UK/ECMWF AND GFS RATHER SIMILAR IN THEIR SOLUTIONS FOR WEDNESDAY WITH THE INITIAL LOW PUSHING INTO SOUTHERN CALIFORNIA. THIS WILL START THE SUCKING SOUND FROM THE SOUTH. TRANSLATION SPEED ALWAYS AN ISSUE WITH THESE TYPES OF FEATURES...ESPECIALLY WHEN THE POLAR JET IS EXPECTED TO BE LOCATED OVER CANADA. THUS I LIKE THE GFS SOLUTION FOR THE LATTER PERIODS AS THE GFS IS DEPICTING A SLOWER PROGRESSION. WITH THAT SLOWER PROGRESSION WILL COME COPIOUS AMOUNTS OF MOISTURE TO WORK WITH. IN THIS SITUATION DONT BELIEVE WIND DYNAMICS AND MOISTURE WILL BE THE LIMITING FACTOR...JUST HOPE WE WILL HAVE ENOUGH THERMAL DYNAMICS. HAVE A SNEAKING SUSPICION THAT THIS WILL BE A GOOD AREAWIDE EVENT ESPECIALLY FAVORING THE CENTRAL MOUNTAIN CHAIN DUE TO AN UPSLOPE COMPONENT. DIDNT REALLY CHANGE THE POP FIELDS ALL THAT MUCH BUT EXPECT AS TIME GOES ON THEY WILL BE INCREASED. JBW && .ABQ WATCHES/WARNINGS/ADVISORIES...NONE. && 50
Hazardous weather outlook, Sep 24, 6:00 AM MDT, 17 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT FRI SEP 24 2004 NMZ001>021-026-251200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY- HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WESTCENTRAL MOUNTAINS- 600 AM MDT FRI SEP 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...AN ISOLATED STRONG THUNDERSTORM IS POSSIBLE OVER CHAVES AND ROOSEVELT COUNTIES THIS AFTERNOON OR EVENING. WIND GUSTS TO 50 MPH AND HAIL CLOSE TO THREE QUARTERS OF AN INCH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 40
In the hours before
Local storm report, Sep 24, 8:06 PM MDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
806 PM MDT FRI SEP 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0754 PM HAIL 6 E MILLS 36.08N 104.15W
09/24/2004 0.88 INCH HARDING NM TRAINED SPOTTER
&&
43The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 6:55 PM MDT | Severe Thunderstorm Warning | ABQ | Harding | 65 min |
| Sep 24, 8:00 PM MDT | Severe Thunderstorm Warning | ABQ | Harding | 60 min |
| Sep 24, 11:16 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 59 min |
| Sep 25, 1:00 AM MDT | Flash Flood Warning | ABQ | Chaves | 2 hr |
Nearby
Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.